Thunderstorm Wind, Grand
- When
- May 8, 2:46 PM MST
- Where
- Grand County, 10.03 mi NNE of Kremmling
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.210, -106.330
Severe thunderstorms produced strong winds over northwest Grand and northern Lincoln counties. Peak wind gusts ranged from 58 mph to 64 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced strong winds over northwest Grand and northern Lincoln counties. Peak wind gusts ranged from 58 mph to 64 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 8, 11:10 AM MST, 3 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1210 PM MDT Sat May 8 2021 .UPDATE... Issued at 1210 AM MDT Sat May 8 2021 The pressure surge associated with the leading part of the upper trough came through a little faster and weaker than previously expected. The north winds have struggled to get into the Denver area, and the trend behind the trough is back towards westerlies. It's still windy on the plains but all this has taken the edge off the speeds and kept the stronger north winds out of Denver. We expect westerly breezes to prevail over and near the mountains through mid afternoon, then the second surge will move through with low level moisture coming in on north to northeast winds. The air aloft remains dry though, and with the cooling there won't be much instability to work with. We'll hang on to some lower PoPs for the lift with convergence with the front and the upslope behind it, but the resulting convection should mostly be shallow and the chance of thunderstorms is looking lower. && .SHORT TERM...(Today and tonight) Issued at 318 AM MDT Sat May 8 2021 Saturday morning, a front will move over the plains bringing cooler air and breezy northerly winds. Isolated showers and storms will develop over the high country during the day as the upper trough over the Great Basin advances to the north of Colorado. Scattered showers and storms will develop and move east to the plains through the afternoon. Highs will fall into the upper 60s and lower 70s on the plains behind the front. In the afternoon, there is a marginal risk of severe storms along and east of the Palmer Divide where there may be some instability and shear associated with the front. Some models show moderate CAPE up to around 1000 J/kg but most show much less. There should be enough moisture and could be enough instability for some marginally severe hail. Gusts are also possible, most models show 500 to 1000 J/kg of DCAPE in the area. A secondary front will move over the plains from the northeast through the evening, bringing more cool air and wind. There should also be enough lift with the front to keep isolated to scattered showers and storms going into Sunday morning. Shallow upslope flow behind the front would focus this precipitation in the foothills, Palmer Divide, and urban corridor. Overnight lows should fall to the upper 30s on the plains and mid 20s in the mountains. .LONG TERM...(Sunday through Friday) Issued at 318 AM MDT Sat May 8 2021 An upper level trough will be over the nrn Rockies on Sun, with WSW flow aloft, across the area. At the sfc, low pres will be over wrn CO as high pres is over the central US. This will lead to east to southeast low level flow across the plains. Best instability will be over the higher terrain where lapse rates rates will be in the 7- 8 c/km range. There is a subtle upper level speed max over the area during the day which may allow for a good chc of showers and a few storms along the front range into the higher terrain. Highs will be cooler with readings mainly in the 50s over nern CO. For Sun night a significant piece of energy from the upper level trough over the nrn Rockies will move into the Great Basin and then across the area on Mon. As a result will see increasing mid level QG ascent across the area. In the lower levels, the flow will be southeasterly as high pres builds in from the northeast. Overall, should see periods rain and a few tstms Sun night through Mon. The GFS is way colder than the ECMWF and Canadian models on Mon. As a result, the GFS has much lower snow levels, with snow across much of the area late Sun night thru the day on Mon. At this time, believe the ECMWF and Canadian have a better handle on low level temp fields so will keep precip all rain across the plains. Portions of the foothills and mtn areas on east facing slopes could see some heavy snow Sun night into Mon. Looking ahead to Mon night, will continue to see areas of precip as a significant disturbance moves across. Temps may become cold enough for snow at lower elevations. On Tue, there are significant differences between the ECMWF and GFS. The ECMWF has the main upper level trough, east of the area by midday Tue, with precip ending in most areas. Meanwhile the GFS, is slower and has lingering precip thru the aftn. In addition, the GFS remains much colder than than ECMWF as well, and has precip falling as snow thru the aftn. For now have trended more towards the ECMWF solution. Total QPF, from the ensemble means, thru 18z Tue range from 1.5" to 2" in the GFS with 0.80" to 1.25" in the ECMWF. By Wed, both the ECMWF and GFS have NW flow aloft across the area. The GFS continues to show some moisture embedded in the flow with a chc of showers over the higher terrain. Meanwhile the ECMWF is drier and has no precip. As far as temps, once again the GFS is roughly 10 degrees colder with highs versus the ECMWF. For now will go with a blended solution. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1210 AM MDT Sat May 8 2021 VFR this afternoon with some uncertainty about wind directions. The direction will mostly be between west and north early this afternoon, but could go northeast at times at KDEN, and southwest at times at KAPA/KBJC. Isolated light rain showers are expected this afternoon mainly south and west of Denver. Lower clouds will move in with north winds as a cold front passes between 20z and 22z. There will be a few hours of north winds gusting to around 30 knots and scattered light showers will develop. Instrument approaches to KDEN may be needed due to lower ceilings and the showers. This will become likely after 00z. Areas of MVFR conditions will develop by 12z as ceilings continue to lower, with scattered showers continuing mainly south and west of Denver. && .HYDROLOGY... Issued at 318 AM MDT Sat May 8 2021 Scattered showers and storms are expected Saturday afternoon and evening, and there is a slight chance of brief heavy rain with the stronger storms. There is a low chance of flash flooding limited to the new burn scars. There will be a good chance of showers and a few tstms by Sunday aftn. At this time it appears the burn scars will see rainfall amounts under 0.20" per hour with snow levels around 7500 feet. For Sunday night thru Monday Night there will be periods of snow. Tuesday will see some snow in the morning with decreasing chances by aftn. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Gimmestad SHORT TERM...Direnzo LONG TERM...RPK AVIATION...Gimmestad HYDROLOGY...Direnzo/RPK
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1111 AM MDT Sat May 8 2021 COZ030>051-091715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1111 AM MDT Sat May 8 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers will develop this afternoon, mainly over the foothills and eastern plains. An isolated thunderstorm is possible. North to northwest winds gusting up to 40 mph over the northern and eastern parts of the plains will eventually spread into the Denver area for a few hours in the late afternoon and evening. A chance for showers will persist overnight, mainly along and south of Interstate 70. The snow level will be around 9000 feet today, but lower to around 7000 feet by Sunday morning. Any accumulations in the mountains will be less than 2 inches. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday through Tuesday there will be widespread showers and storms. Cooler temperatures will arrive Sunday through Sunday night and will allow the precipitation to fall as snow over the mountains and foothills. The I-25 corridor may see some snow Monday night into early Tuesday as well but accumulation should be light if any snow accumulates at all. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/Cooper
The Denver radar (KFTG), 159 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953691, 953693, 953692.